In the meantime, i'd avoid over-the-counter (otc) decongestants and early (1st generation) allergy medications (like diphenhydramine
). But if you're having difficulty starting or stopping your flow, dribbling, waking up frequently at night to empty your bladder, etc, then we need to consider your options (besides avoiding otcs).
First, go see your family physician to be sure you don't have an infection, either bladder or prostate. You should get a prostate exam to make sure it's nice & smooth without any lumps & bumps or change in consistency (you don't want soft spots like in a bad apple). Finally, you should check your psa to get your baseline (some meds can lower this number).
Medical options for prostate enlargement (benign prostate hypertrophy or bph
) include Alpha blockers (+/- blood pressure
lowering), 5 Alpha reductase inhibitors (5ari), and phosphodiesterase-5 (pde-5) inhibitors. Surgical options include various ways to cut, remove, shrink, destroy your prostate. I'll leave those options to a urologist who's better versed
Your family physician can offer you an Alpha blocker to relax your prostate while lowering your blood pressure if you have hypertension
. If you don't have hypertension, then s/he will prescribe something to relax your prostate w/o lowering your blood pressure. These medications should act relatively quickly in a matter of days to weeks. But their effect often doesn't last.
So your family physician can also add (at the same time or later on) a 5ari to shrink your prostate. Your options are limited to Finasteride
) & Dutasteride
) although the former is also sold as Propecia to help save your scalp's hairline. This class of medication will take weeks to months (typically 6mo) to take effect & shrink your prostate. However, there is some research & controversy currently surrounding it's possible effect on high grade (risk) prostate cancer
. If you need it, you need it. But we don't currently recommend taking it to prevent prostate cancer.
One other issue - 5aris can alter the breakdown of testosterone, forcing it to become Estradiol
rather than dihydrotestosterone
. If you have relatively too much estradiol, you might lose your sex
drive and develop male breasts (gynecomastia
). This doesn't happen to every man but you need to be aware of this potential side effect.
The newest kid on the block is using daily Cialis
(yes, that cialis) to help control the symptoms of prostate enlargement. The potential improvement in erectile dysfunction
is a nice benefit!
if none of these medical options work, then you should definitely go see your urologist to consider surgical options, eg old fashion surgery, heat, cold, laser, ultrasound, etc. Good luck!